Texas, 2024

Cold in Texas, January 13 to 14, 2024

January 13 to 14, 2024 · NWS SJT · 11 events in 11 counties and zones

An abrupt temperature change to very cold temperatures occurred in the middle of January with an Arctic cold front passage. Temperatures plunged to morning lows of 5 to 10 degrees across the Big Country and northwest Concho Valley, and mostly 10 to 15 degrees across the Heartland area and south to the Interstate 10 corridor.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An abrupt temperature change to very cold temperatures occurred in the middle of January with an Arctic cold front passage. Temperatures plunged to morning lows of 5 to 10 degrees across the Big Country and northwest Concho Valley, and mostly 10 to 15 degrees across the Heartland area and south to the Interstate 10 corridor. In addition, bitterly cold wind chill values were -5 to -12 degrees across the northern half of the area in the overnight hours of January 13th-14th. Afternoon temperatures were only in the teens across most of the area north of Interstate 10 on January 14th. In addition, light wintry precipitation occurred on January 14th, with light snow in the Concho Valley, and freezing drizzle in the Heartland and Northwest Hill Country areas.

The very cold airmass remained over the area Jan. 15-16, when a strong, cold high pressure system shifted south across the Plains and into Texas. Morning lows Jan. 15 were 5-10 degrees across the Big Country, and generally 10-15 degrees elsewhere. Morning lows Jan. 16 were only a couple of degrees higher than on the 15th. A record low temperature was tied at San Angelo (15 degrees) on the 16th. Temperatures were below freezing across most of the area from the night of Jan. 13 to the late morning|and midday hours of Jan. 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 13, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, Jan 13, 5:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
528 PM CST Sat Jan 13 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday night)
Issued at 244 PM CST Sat Jan 13 2024

...Turning bitterly cold, with a light wintry mix possible Sunday
afternoon through Monday morning...

The big weather story is of course the arctic cold front that will
bring bitterly cold temperatures to the region. As of 2 PM, the
front was crossing the I-20 corridor, with Abilene reporting gusty
north winds. The front will surge south through the remainder of
the afternoon hours and should exit the I-10 corridor by early
evening. Gusty north winds will follow the front, along with
rapidly falling temperatures. Temperatures will fall into the
teens and 20s by midnight, with overnight lows ranging from 10
degrees across the Big Country, to the lower 20s along the I-10
corridor. Wind chill readings by daybreak will range between zero
to minus 5 degrees across the Big Country and mainly in the single
digits elsewhere late tonight and early Sunday morning. A wind
Chill Advisory will remain in effect for the Big Country tonight
through noon tomorrow due to sub-zero wind chills.

Although winds will diminish across the area tomorrow, temperatures
will be very cold, with afternoon highs ranging from the lower
20s across the Big Country, to the upper 20s and lower 30s over
far southern sections. Far southwest counties (Crockett and
Sutton) may see a bit warmer temperatures, with highs in the
mid/upper 30s. Cloud cover will increase tomorrow, with some light
post frontal precipitation expected to develop by tomorrow
afternoon, primarily south of Interstate 20. Will keep
mentionable POPs (20 percent) confined to southeast sections
tomorrow afternoon into tomorrow night, where a combination of
light freezing rain and sleet is expected. Elsewhere, some light
freezing drizzle is possible farther west across the Concho Valley
and northern Edwards Plateau tomorrow afternoon and evening. At
this time it appears that any ice accumulations will be light, but
even light accumulations with such cold temperatures will result
in some travel impacts. Thee most favored area to see measurable
ice accumulations will be across the Heartland and northwest Hill
Country counties, where a few hundredths to perhaps as much as
1/10 inch is possible. A Winter Weather Advisory has been issued
for this area from noon tomorrow through noon on Monday.

Temperatures will be very cold again Sunday night, with overnight
lows mainly in the teens. At this time, it appears that wind
chill readings will remain above zero Sunday night, so will not
extend the current Wind Chill Advisory for the Big Country at this
time.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 157 PM CST Sat Jan 13 2024

...Bitterly cold temperatures through Tuesday with widespread
sub-zero wind chills Tuesday Morning. Warming trend expected
through Thursday before another arctic surge Friday...

By 12Z Monday, the bulk of the light precipitation should be east of
our area, though far eastern portions of the Heartland and NW Hill
Country could see a lingering light wintry mix into the late morning
hours. Skies for the rest of the afternoon should stay overcast for
much of the area, leaving most places with highs below freezing in
the 20s. Areas mainly in the Northern Edwards Plateau could begin to
see some clearing and hence slightly warmer highs in the mid 30s. A
secondary upper trough axis swings through the Southern Plains
Tuesday which will work alongside the surface high in northeast
Texas to keep the cold air firmly entrenched over the area. Though
lows Tuesday morning will be similar to Monday morning in the single
digits to low 10s, apparent temperatures will be much colder with
almost the entire area seeing the potential for sub-zero wind
chills. Should this trend continue, and we expect it will, a Wind
Chill Advisory will likely be needed for all of West Central Texas
Tuesday Morning. With the cold air well in place, highs Tuesday will
struggle to reach freezing areawide with most places seeing highs in
the upper 20s to low 30s. Skies will begin to clear during the
afternoon allowing for some weak diurnal warming by the afternoon
hours.

As the surface high begins the drift east late Tuesday into
Wednesday, winds are expected to veer back to the south, re-
introducing warm air advection into the area. This will allow for a
warming trend Wednesday and Thursday. Temperatures will warm above
freezing across the area Wednesday with highs in the upper 40s to
mid 50s and by Thursday into the upper 50s to mid 60s.
Unfortunately, this warm up will be brief as another cold front is
expected to move through the area late Thursday into early Friday
with another strong Alberta high dropping south into the Central
Plains, pushing cold arctic air back into the region. The good news
is that this arctic surge looks weaker and shorter-lived than the
one we're seeing this weekend. No precipitation is expected with
this front either meaning no winter impacts are currently
anticipated with this late week system.

&&

.AVIATION...
(00Z TAFS)
Issued at 457 PM CST Sat Jan 13 2024

Cold front will move through KSJT at 00Z, KBBD at 1Z, KSOA and
KJCT around 2Z. Gusty north winds 20 to 24 kts expected with the
frontal passage, but winds will diminish overnight. Marginal MVFR
ceilings otherwise develop Sunday morning across the terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     11  24  14  24 /   0  10  10   0
San Angelo  17  28  15  28 /   0  10  10   0
Junction    21  30  17  32 /   0  10  20  10
Brownwood   15  27  15  26 /   0  20  20  20
Sweetwater  12  22  15  23 /   0  10  10   0
Ozona       20  37  20  37 /   0  10  10   0
Brady       17  28  17  26 /   0  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 11 PM this evening to noon CST Sunday
for Callahan-Fisher-Haskell-Jones-Nolan-Shackelford-Taylor-
Throckmorton.

Winter Weather Advisory from noon Sunday to noon CST Monday for
Brown-Coleman-Concho-Kimble-Mason-McCulloch-Menard-San Saba.

&&

SHORT TERM...24
LONG TERM....50
AVIATION...04
Hazardous weather outlook, Jan 13, 2:50 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CST Sat Jan 13 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CST Sat Jan 13 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Wind Chill Advisory will be in effect across the Big Country for
Saturday night and Sunday morning. Winds chills will be at, or
below, zero. Elsewhere, wind chills will be in the single digits.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A prolonged period of below freezing temperatures will continue on
Sunday and remain in place through Wednesday morning. Wind chills
Tuesday morning will be sub-zero across the area and a Wind Chill
Advisory will likely be needed areawide.

A wintry mix of freezing rain, freezing drizzle, and sleet will be
possible Sunday afternoon through Monday afternoon. Slick spots on
roads and bridges are possible. A Winter Weather Advisory is in
effect from Noon Sunday through Noon Monday for the Heartland, NW
Hill Country, and Eastern Concho Valley.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Haskell

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Haskell forecast zone
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Wind chill values ranged from -5 to -12 degrees across Haskell County on January 13-14.

Cold/Wind Chill, Nolan

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Nolan forecast zone
Reported by
Mesonet
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Nolan County on January 13-14.

Cold/Wind Chill, Callahan

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Callahan forecast zone
Reported by
Mesonet
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Callahan County on January 13-14.

Cold/Wind Chill, McCulloch

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
McCulloch forecast zone
Reported by
AWOS
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across McCulloch County on January 13-14.

Cold/Wind Chill, Tom Green

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Tom Green forecast zone
Reported by
Mesonet
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Tom Green County on January 13-14.

Cold/Wind Chill, Jones

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Jones forecast zone
Reported by
Mesonet
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Jones County on January 13-14.

Cold/Wind Chill, Fisher

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Fisher forecast zone
Reported by
Mesonet
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Fisher County on January 13-14.

Cold/Wind Chill, Taylor

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Taylor forecast zone
Reported by
ASOS
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Taylor County on January 13-14.

Cold/Wind Chill, Coke

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Coke forecast zone
Reported by
Mesonet
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Coke County on January 13-14.

Cold/Wind Chill, Coleman

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Coleman forecast zone
Reported by
AWOS
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Coleman County on January 13-14.

Cold/Wind Chill, Brown

When
January 13, 6:00 PM CST to January 14, 2:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Wind Chill values ranged from -5 to -12 degrees across Brown County on January 13-14.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158103, 1158104, 1158105, 1158106, 1158107, 1158108, 1158109, 1158110, 1158113, 1158115, 1158117.